Medindia

  • N

X

Stevens-johnson Syndrome

J E 4
What is Stevens-johnson Syndrome ?  

Stevens-Johnson syndrome is a life-threatening skin condition in which the top layer of cells of the skin and mucous membranes die and separate from the dermis, the next layer. It is a medical emergency that flares up in reaction to a medication or infection.

Cause(s) :  Some drugs cause the syndrome:
  • Antigout medications
  • Pain relievers
  • Penicillin
  • Anti-convulsants
  • Antipsychotics
  • Radiation therapy
Symptoms :  Several days before symptoms surface on the skin:
  • Fever, fatigue
  • Sore mouth and throat
  • Cough
  • Burning eyes
Acute symptoms include:
  • Swelling of the face
  • Swelling of the tongue
  • Hives
  • Pain in skin
  • Red or purple rash on skin that spreads within hours or days
  • Shedding of the skin which is painful
  • Blisters on the skin, mucous membranes of mouth, nose, eyes and genitals
Diagnosis and Tests :  
  • Skin biopsy
  • Physical examination
Category :  Infectious Disease Conditions

Specialist to consult :  Emergency medicine

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
I agree to the terms and conditions

Most Popular News on Medindia

P
M
View All >>